Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 11, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Dec 23, 2017, 9:12 AM CST for 8 counties in Alabama. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2017, 9:12 AM CST (15:12 UTC)
- Expired
- Dec 23, 2017, 2:19 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
Counties Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
756 WWUS74 KBMX 231512 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 912 AM CST Sat Dec 23 2017 ...STRONG GRADIENT WINDS ARE Possible IN THE NORTHEAST... .Strong gradient winds ahead and behind the front will continue through the afternoon in the northeast. ALZ018>021-026>029-232100- /O.NEW.KBMX.WI.Y.0011.171223T1512Z-171223T2100Z/ Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph- Including the cities of Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 912 AM CST Sat Dec 23 2017 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect until 3 PM CST this afternoon. * TIMING...of the strong winds will continue through 3 pm. * WINDS...of 15 to 25 mph with gust near 35 mph will be possible. * IMPACTS...include difficult driving and downed trees and larger limbs. Unsecured outdoor decorations and patio furniture may also become displaced. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
672 WWUS74 KBMX 232019 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 219 PM CST Sat Dec 23 2017 ...WINDS ACROSS THE AREA HAVE WEAKENED... ALZ018>021-026>029-232130- /O.CAN.KBMX.WI.Y.0011.000000T0000Z-171223T2100Z/ Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph- Including the cities of Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 219 PM CST Sat Dec 23 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Birmingham has cancelled the Wind Advisory. The strong gradient winds have weakened across the northeast. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 23, 8:51 AM CST, 21 minutes earlier.
Area forecast discussion, Dec 23, 8:51 AM CST, 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 851 AM CST Sat Dec 23 2017 .UPDATE... Morning Update. && .SHORT TERM... Overall the cold front is on track and progressing eastward as expected. With the widespread coverage of the rain along the front, went ahead and upped pops to 100 percent across a good portion of the area. Rain will begin to end over the next hour in the northwest and then that ending line will progress eastward through the morning and into the afternoon. Areas along and west of I-59 should be done by Noon, with activity beginning south of I-85 around that time as well. Ahead of the front and rain, temperatures will warm up into the low 70s, with even a few mid 70s in the far southeast. This will be due to mainly the very strong wind gradient that is shaping up ahead of the front. Winds of 15 to 25 mph and higher gust may occur about 3 rows of counties ahead of the front. We will continue to keep an eye on the activity as it slides through the area, as SPC does have the far northeast under a marginal risk for damaging winds through the rest of the morning. The main low pressure system is now near Chattanooga, TN. This is providing the area with a good amount of effective wind shear and helicity, however the CAPE is below 250, with the best MUCAPE actually in the NW behind the main line of rain and the front. So for now will continue to not mention the threat of severe in the HWO as it appears to low at this time. Forecast has been updated. As for tonight, any rain will be confined to the far southeast and should be done very early in the night. Will re-evaluate the need for any fog or drizzle into the forecast for the overnight period. We will have low clouds and the winds should stay up for the night, so the fog should be limited to protected valleys, but if the low clouds are thick enough some higher elevations could also be impacted by lower visibilities. More on that in the afternoon update. 16 .LONG TERM... Sunday through Saturday. Sunday/Sunday Night: A large deep longwave trough will continue to amplify over much of the CONUS and Canada on Sunday, downstream of a high amplitude ridge/omega block pattern extending from the eastern Pacific to Alaska. A quick-moving shortwave and associated jet max will round the base of the trough on Sunday, with cyclonic flow aloft across the southern CONUS. Today's cold front will have passed through the area, but the main Arctic air mass and associated cold air advection invading the country will remain behind a secondary cold front that will push through Sunday night. Ahead of this feature, westerly low-level flow will develop as a lee cyclone weakens as it moves over the Southern Plains. Complicating the forecast will be the post-frontal stratus clouds that the NAM and other high res models show hanging around through the day, a feature that models always struggle with. Given the moist air mass currently in place, it seems plausible that low-level moisture would remain trapped under a subsidence inversion given the lack of strong subsidence, weak advection, and cyclonic low-level flow. Trended high temperatures downward, but further adjustments may be necessary. Models mainly indicate precipitation associated with the shortwave remaining north of the area, but some of the high res models do show some very light convective showery precipitation developing during the late afternoon and early evening hours due to cold air aloft. Moisture depth looks fairly shallow, however. Can't rule out a few sprinkles or some drizzle, but confidence is too low to include in the official forecast at this time. Profiles do begin to cool during the evening, but saturation does not appear to extend high enough into a layer with temperatures cool enough for ice nucleation. So, expect any Christmas Eve flurries to likely remain north of the forecast area. The cold and very dry air mass moving in overnight should scour out any remaining cloudcover, and temperatures Christmas morning should be below freezing across the northern two thirds of the area with breezy northerly winds. Monday/Monday Night: Low-level thermal trough over the area with 925 temperatures around 0C to -4C and northerly winds will result in a relatively chilly Christmas Day especially compared to previous years. There will be much more sunshine than previous days, however, other than a few passing cirrus. High pressure at the surface slides by during the afternoon and evening, resulting in lighter winds Monday night. There will be enough of a gradient for a couple knots of wind at the unsheltered locations and a few high clouds, but overall fairly good radiational cooling with lows expected in the 20s generally north of I-85. Tuesday through Saturday: As a jet streak over the Pacific undercuts/breaks down the omega block pattern, the core of the upper trough will shift enough to the northeast to result in fast quasi-zonal flow across the southern CONUS to the north of a flat ridge over the southern Gulf/northwest Caribbean. Various weak quick-moving waves shift the westerly flow to west-southwesterly and eventually southwesterly. Models will continue to struggle with the subtle effects on these waves on the direction of the winds aloft which will determine the degree of isentropic lift and resulting precipitation. In general models agree that an over-running precipitation situation will develop across the area by Wednesday. Profiles aloft look to remain just above freezing, but at the surface there will be a cold/dry air mass lurking just to our north associated with strong/cold high pressure dominating the CONUS. Went with a blend of raw and ensemble output for temperatures Wednesday and Thursday morning given expected cloudcover, which indicates temperature just above freezing across the north during this time. Will closely monitor for any changes. Best chance of precipitation at this time may be on Thursday as an inverted surface trough sets up over the area and a strong CAD wedge develops along the east coast. Will have to monitor temperatures over the typically cooler northeastern areas for possible near- freezing temperatures associated with the wedge. Also during this time, models diverge with the phasing of a southern stream shortwave trough and another cold trough coming out of Canada. The ECMWF waits to amplify this trough until it passes the area while the GFS is much more amplified from the time it reaches the Desert Southwest. The latest GFS indicates some wintry precipitation developing Friday/Friday night, but previous runs did not have this. Ensembles do not seem to offer a clear solution. Will favor a more progressive solution at this time similar to the ECMWF that sends precipitation out of the area before the cold air arrives Friday night, since this is still 7 days away, but overall confidence remains on the low side. 32/Davis && .AVIATION... 12Z TAF Discussion. A cold front will move across the area today, with a line of showers and storms along the front. Ahead of the front, scattered showers are possible. Have timed out the arrival of +SHRA based on current radar trends and hi-res model guidance. This should be a quick moving system, but have provided a buffer of 3 hrs at each terminal of MVFR conditions. Outside of wind gusts in stronger showers/storms, winds will be gusty due to the tightened pressure gradient. Expect southerly winds, gusting to 24 kt, to become westerly then northwesterly behind the front. Winds diminish this evening. Ceilings will generally be at MVFR through the forecast. Could see some improvement across the south this evening, before cigs lower again tonight. 14 && .FIRE WEATHER... A cold front will quickly move across the area today, with a line of showers and a few thunderstorms. Ahead of the front, light rain showers are possible. Cooler and drier conditions return tomorrow, and continue through early next week. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 42 51 29 42 / 100 10 10 10 0 Anniston 69 43 52 31 43 / 100 10 10 10 0 Birmingham 69 43 52 30 43 / 100 10 10 10 0 Tuscaloosa 70 44 53 31 45 / 100 10 10 10 0 Calera 69 43 53 30 44 / 100 10 10 10 0 Auburn 68 46 56 34 47 / 90 30 0 0 0 Montgomery 69 47 56 35 48 / 90 20 0 0 0 Troy 73 48 58 37 50 / 80 40 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 23, 4:49 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 449 AM CST Sat Dec 23 2017 ALZ011>015-017>050-241400- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 449 AM CST Sat Dec 23 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Dec 23, 9:00 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
900 AM CST SAT DEC 23 2017
ALZ017-024-231545-
Jefferson AL-Blount AL-
900 AM CST SAT DEC 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND JEFFERSON
COUNTIES UNTIL 945 AM CST...
At 859 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cleveland to near Oak Grove. Movement was
northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Leeds, Moody,
Fairfield, Fultondale, Oneonta, Blountsville, Cleveland, Dallas,
Center Point and Pleasant Grove.
LAT...LON 3410 8630 3394 8637 3393 8632 3388 8635
3382 8643 3380 8658 3377 8658 3376 8654
3372 8653 3362 8655 3356 8655 3355 8652
3352 8654 3347 8661 3347 8667 3339 8676
3337 8723 3404 8661 3413 8633
TIME...MOT...LOC 1459Z 246DEG 40KT 3400 8657 3343 8710
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:00 AM CST | Special Weather Statement | BMX | Blount, Jefferson | 45 min |
| Dec 23, 9:26 AM CST | Special Weather Statement | BMX | Etowah, St. Clair | 49 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.